London-based GlaxoSmithKline (GSK) plc and New York–based Pfizer Inc have announced they will combine their HIV drug divisions into a new company (Kelley T. Bloomberg News. April 16, 2009). GSK will hold an 85% share of the joint venture; Pfizer will hold 15%. According to a filing with the US Securities and Exchange Commission, GSK Senior Vice President Dominique Limet, a physician, is CEO-designate of the new company.
The lifetime cumulative risk of at least 1 abnormal ocular lesion for an HIV-positive person ranges from 52% to 100%. Ophthalmic involvement can occur during the early phase of HIV infection, and ocular lesions are mainly noted in the posterior segment.1,2
Persons with HIV infection frequently present with anemia from different causes, including use of antiretroviral therapy (typically zidovudine), iron deficiency, vitamin B12 deficiency, opportunistic infections (such as mycobacterial and fungal infections), chronic disease, AIDS-associated malignancies, autoimmune hemolysis, and direct effects of HIV infection itself. A frequently overlooked cause of chronic anemia in HIV-infected persons is parvovirus B19 coinfection.1-3 We present an illustrative case of unsuspected treatable parvovirus B19 infection in an HIV-positive person with chronic transfusion-dependent anemia initially attributed solely to zidovudine therapy.
With the FDA approval of a new small-molecule drug to treat HIV infection by blocking the CCR5 chemokine receptor and with several other drugs of this class in development for this and other indications, there is an increased interest in determining the potential influence on tumor promotion or suppression that blocking this receptor may have. Large, long-term clinical studies would be the ideal method for evaluating the potential increase in cancer risk, and at least one such study is under way (see http://clinicaltrials.gov/show/NCT00665561?order=49).
A 30-year-old white man with HIV infection since September 2004 presented to his infectious disease physician in January 2007 to restart his antiretroviral therapy. Three months earlier, he had discontinued all of his antiretroviral medications because of his loss of health insurance. He remained asymptomatic during this period, with the exception of some mild oral candidiasis. At the time of restarting his antiretroviral therapy, his CD4+ cell count was 264/µL and test results were positive for syphilis (rapid plasma reagent [RPR] titer of 1:128, confirmed with a fluorescent treponemal antibody absorption test).
Tenofovir disoproxil fumarate is extensively used for treatment of HIV infection. In addition, tenofovir has recently obtained FDA approval for treatment of hepatitis B, and it can therefore be assumed that this drug will be increasingly used in non–HIV-infected persons as well. Although the risk for nephrotoxicity with this agent is low, its widespread use will no doubt lead to more episodes of renal impairment in patients worldwide. It is important to identify those patients for whom tenofovir should not be used or, at the least, identify those patients, both HIV-infected and non–HIV-infected, for whom renal function should be more closely monitored during tenofovir use.
Tenofovir disoproxil fumarate is a nucleotide reverse transcriptase inhibitor that is usually well tolerated with few adverse effects, but it has been implicated in the development of Fanconi syndrome and renal insufficiency because of its effects on the proximal renal tubule. Vancomycin nephrotoxicity is infrequent but may result from coadministration with other nephrotoxic agents, such as aminoglycosides. We report the cases of 2 patients receiving tenofovir as part of an antiretroviral regimen in whom renal failure developed after a prolonged course of vancomycin.
Jake” was a 17-year-old high school student who came to see me with his supportive but anxious mother. Four months earlier, Jake’s pediatrician, having read the CDC recommendations for routine testing of all patients aged 13 to 64,